Anti-coagulants, Blood Thinners | Medical Malpractice
Warfarin, Coumadin and Jantoven
The attorneys at Prieto, Marigliano, Holbert & Prieto, LLC. have litigated numerous malpractice cases for clients who suffered severe bleeding complications related to a commonly prescribed anti-coagulant or blood thinner called warfarin or Coumadin. Warfarin is the most commonly used oral anticoagulant in the US. An anticoagulant is a drug used to prevent unwanted and dangerous blood clots. Although anticoagulants are often called “blood thinners,” warfarin does not actually make your blood thinner. Warfarin interferes with the body’s ability to make a blood clot. Warfarin is also sold as Coumadin and Jantoven, which are brand names for the generic drug warfarin. This medication is prescribed for many medical conditions that increase a patient’s risk for forming potentially fatal blood clots like deep vein thrombosis (DVT) or arterial fibrillation.
How does warfarin work?
In order for your blood to form a clot, you have to have certain proteins in your blood. Normally, your liver makes these proteins and it requires vitamin K to do so. You get vitamin K from many of the foods you eat (especially green vegetables and certain oils). Warfarin reduces your liver’s ability to use vitamin K to make these blood clotting proteins, which makes it harder for your blood to clot. Vitamin K and warfarin tend to work against each other. For this reason warfarin is often referred to as a vitamin K antagonist (VKA). If your intake of vitamin K increases, you will need more warfarin to keep your blood from clotting. If your intake of vitamin K is reduced, your dose of warfarin will also have to be reduced in order to keep you from bleeding. Fortunately, both the amount of vitamin K and warfarin in your body tends to rise and fall somewhat slowly. Therefore, one way to think about this balance between warfarin and vitamin K is that it is the WEEKLY (rather than the daily) intake that is being balanced against each other. Additionally, because the level of warfarin rises or falls rather slowly, any change in dose may take several days or even a few weeks to reach a new stable level. Similarly, if you miss a dose of warfarin (or take an extra dose) the level of warfarin (and therefore its effect) may be altered for several days.
Understanding the PT-INR Test:
If you have ever undergone oral anticoagulation therapy, you have most likely heard of the PT-INR test, but you may not understand what it is and/or what it means. There are two tests to measure the level of anticoagulants in one’s blood. The first is PT which stands for prothrombin time. It is a measure of how quickly blood clots. The traditional method for performing a PT test is to have your blood drawn and sent to a lab. At the lab, a substance called a reagent is added to your blood. The reagent causes the blood to begin clotting. The PT result is the time in seconds that is required for the blood to clot.The second is an INR, which stands for International Normalized Ratio. As its name suggests, one INR result can be compared to another INR result regardless of how or where the result was obtained. As such, the INR is really just the standard unit used to report the result of a PT test.
There are a few things worth mentioning about the INR. First, an individual whose blood clots normally and who is not on anticoagulation should have an INR of approximately 1. The higher your INR is, the longer it takes your blood to clot. In other words, as the INR increases above a given level, the risk of bleeding and bleeding-related events increases. On the other hand, as the INR decreases below a given level, the risk of clotting events increases.
The ideal target INR range will vary from person to person depending on a variety of factors such as the reason for taking anticoagulants, other medical conditions, and a number of other issues. Your anticoagulation clinician will determine the appropriate INR range for you. The most common INR target range for someone on warfarin is somewhere between 2.0 and 4.0. INRs of 5 or more typically are avoided because the risk of bleeding increases significantly at INRs above 5.
Once your doctor has established an appropriate target INR range for you, he/she will adjust your anticoagulation therapy to keep your INR in the target range. If your INR rises above the high-end of your range, your risk of bleeding and bleeding related events may start to increase. If your INR falls below the low-end of your target range, your risk of forming a blood clot may increase.
Overdose – Did it Happen to You?
The most important effect of a Coumadin overdose is bleeding. This can include obvious bleeding, such as vomiting of blood, nosebleeds, or bright red blood in the stool, or bleeding that is less obvious, such as internal bleeding. Signs of an overdose might include:
- Easy bruising
- Cuts or scrapes that are slow to stop bleeding
Signs of gastrointestinal bleeding, such as:
- Black, tarry stools
- Bright red blood in the stool
- Vomiting of blood
Signs of a hemorrhagic stroke (bleeding in the brain) or a subdural hematoma, such as:
- Vision or speech changes
- Weakness or numbness in an arm or leg
- Severe headache
An overdose of Coumadin can occur in several different ways. This is why is it so important for medical professionals to closely monitor a patients PT/INR. If you are or a loved one thinks that he/she has been over dosed or sustained an injury while on Warfarin, call us now to discuss your rights and what we can do to help.